Arkansas, 2010

Damaging Wind in Arkansas, May 26, 2010

May 26, 2010 · NWS MEG · 1 event in 1 county or zone

Daytime heating resulted in isolated afternoon and early evening showers and thunderstorms across Arkansas on May 26th, 2010. A few storms were severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating resulted in isolated afternoon and early evening showers and thunderstorms across Arkansas on May 26th, 2010. A few storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 3:03 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 26, 3:03 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT WED MAY 26 2010

.DISCUSSION...
A CONTINUATION OF AFTERNOON SHOWERS AND THUNDERSTORMS FROM THE
PAST SEVERAL DAYS WILL CONTINUE THROUGH THE FORECAST PERIOD FOR
MOST OF THE AREA.

THE LARGE AMPLITUDE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL
BEGIN TO WEAKEN OVERNIGHT BEFORE REDEVELOPING OVER THE WEEKEND.
THE UPPER LEVEL LOW OVER THE EASTERN SEABOARD WILL SLOWLY
RETROGRADE TO THE WEST BEFORE BEING PUSHED BACK EAST EARLY NEXT
WEEK. EARLY NEXT WEEK THE UPPER LEVEL PATTERN WILL CHANGE TO A
MORE ZONAL PATTERN.

SURFACE HIGH CONTINUES TO DOMINATE THE LOW LEVELS. HOWEVER...A
WEAK BOUNDARY BETWEEN TWO AIR MASSES WILL MOVE THROUGH ON THURSDAY
AND MAY PROVIDE SOME SLIGHTLY DRIER AIR AND MORE STABLE AIR TO
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL FOR FRIDAY AND SATURDAY.

TEMPERATURES WILL REMAIN WARM INTO NEXT WEEK WITH SURFACE HIGH
PRESSURE AND THE UPPER LEVEL ZONAL PATTERN PROVIDING WARM AIR AND
HUMID AIR ACROSS THE MID-SOUTH. TLSJR

&&

.AVIATION...
18Z TAFS

PRIMARY FORECAST CONCERN REMAINS SHORT TERM CONVECTIVE TRENDS.
UPPER LEVEL STEERING WINDS REMAIN VERY LIGHT AND THUNDERSTORM
DEVELOPMENT AND MOVEMENT WILL BE HIGHLY DEPENDENT OUTFLOW
BOUNDARY INTERACTIONS.

HAVE INTRODUCED A BRIEF PERIOD OF TSRA AT ALL BUT KTUP...WHERE
MIDLEVEL RIDGING WILL BE A LITTLE STRONGER. STILL CANNOT RULE OUT
TSRA OVER NORTHEAST MS. THROUGH THE AFTERNOON...EXPECT BEST TSRA
CHANCES TO OCCUR WEST OF THE MS RIVER.

VERY LIGHT OR CALM OVERNIGHT WINDS AND HIGH SURFACE DEWPOINTS WILL
RESULT IN PATCHY RADIATIONAL FOG AT ALL SITES...WITH KMEM THE
LIKELY EXCEPTION.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  90  70  87 /  30  30  20  20
MKL  64  89  65  85 /  20  30  20  20
JBR  67  89  67  87 /  30  30  20  10
TUP  66  92  67  89 /  20  20  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 26, 3:44 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
444 AM CDT WED MAY 26 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
444 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS AFTERNOON AS
DAYTIME INSTABILITY INCREASES. SOME STRONG STORMS WILL BE POSSIBLE
WITH SMALL HAIL AND GUSTY WINDS...ALTHOUGH A SEVERE STORM OR TWO
CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE DUE TO THE SLOW MOVEMENT OF STORMS.
THUNDERSTORMS WILL QUICKLY WEAKEN THIS EVENING.

PATCHY FOG CAN BE EXPECTED AGAIN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SINK SOUTH INTO THE OHIO VALLEY THURSDAY AND
INTO NORTH MISSISSIPPI BY FRIDAY. SCATTERED THUNDERSTORMS SHOULD
AGAIN DEVELOP BY EARLY THURSDAY AFTERNOON WITH A COUPLE SEVERE
STORMS POSSIBLE OVER NORTHWEST TENNESSEE...THE MISSOURI
BOOTHEEL...AND NORTHEAST ARKANSAS. THUNDERSTORMS WILL WEAKEN
QUICKLY THURSDAY EVENING AND THEN RE-FIRE ALONG AND AHEAD OF THE
FRONT FRIDAY SOUTH OF INTERSTATE 40. A FEW SEVERE STORMS ARE
POSSIBLE MAINLY OVER NORTH MISSISSIPPI FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH FRIDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS.

BORGHOFF

In the hours before

Special weather statement, May 26, 3:22 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT WED MAY 26 2010

ARZ036-MSZ001-TNZ088-262200-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
422 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTH OF WEST MEMPHIS AT 423 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR MARION AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE...
LAKE MCKELLAR AND ROBCO LAKE.
Special weather statement, May 26, 3:40 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT WED MAY 26 2010

ARZ036-048-262215-
ST. FRANCIS AR-CRITTENDEN AR-
440 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES WEST OF JERICHO AT 441 PM CDT...
MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS
NEAR MARION...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES WAPANOCCA LAKE.
Special weather statement, May 26, 3:43 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED MAY 26 2010

MSZ001-007-008-262215-
DE SOTO MS-TUNICA MS-TATE MS-
443 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  SOUTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER EUDORA AT 444 PM CDT...MOVING SOUTH AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.
Special weather statement, May 26, 3:44 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT WED MAY 26 2010

ARZ026-028-MOZ113-115-262230-
CRAIGHEAD AR-MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
444 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF HORNERSVILLE AT 445 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE...CARAWAY...GOSNELL...HAYTI...
KEISER...KENNETT...LAKE CITY...LEACHVILLE...MANILA...MONETTE...SENATH
AND STEELE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES BIG LAKE.
Special weather statement, May 26, 3:58 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT WED MAY 26 2010

ARZ036-MSZ001-TNZ088-262230-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
458 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WEST MEMPHIS AT 459 PM CDT...MOVING
SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR MARION AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR
AND ROBCO LAKE.
Special weather statement, May 26, 4:10 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT WED MAY 26 2010

ARZ027-028-036-262300-
MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-
510 PM CDT WED MAY 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  NORTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF DYESS AT 510 PM CDT...
MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR
THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 53 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
May 26, 4:26 PM CST to 4:36 PM CST
Where
Crittenden County, 8 mi SW of (Awm)west Memphis Ar to 10 mi SW of (Awm)west Memphis Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.048, -90.330

Straight line winds estimated at 60 mph knocked down power lines on Highway 147 and destroyed an outbuilding to the southwest of West Memphis. Several trees were also uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231949.